CRCM  Vol.1 No.2 , December 2012
Acute liver failure following levetiracetam therapy for seizure prophylaxis in traumatic brain injury
ABSTRACT
This case report investigates an uncommon occurrence of drug induced acute liver injury directly associated with the administration of levetiracetam in a patient following traumatic brain injury.

Cite this paper
Syed, A. and Adams, C. (2012) Acute liver failure following levetiracetam therapy for seizure prophylaxis in traumatic brain injury. Case Reports in Clinical Medicine, 1, 42-45. doi: 10.4236/crcm.2012.12010.
References
[1]   Ramael, S., Daoust, A., Otoul, C., et al. (2006) Levetiracetam intravenous infusion: A randomized, placebo- controlled safety and pharmacokinetic study. Epilepsia, 47, 1128-1135. doi:10.1111/j.1528-1167.2006.00586.x

[2]   Lyseng-Williamson, K.A. (2011) Levetiracetam: A review of its use in epilepsy. Drugs, 71, 489-514.

[3]   Walker, M.C. and Patsalos, P.N. (1995) Clinical pharma- cokinetics of new antiepileptic drugs. Pharmacology & Therapeutics, 67, 351-384. doi:10.1016/0163-7258(95)00021-6

[4]   Brockmoller, J., Thomsen, T., Wittstock, M., Coupez, R., Lochs, H. and Roots, I. (2005) Pharmacokinetics of levetiracetam in patients with moderate to severe liver cirrhosis (child-pugh classes A, B, and C): Characterization by dynamic liver function tests. Clinical Pharmacology & Therapeutics, 77, 529-541.

[5]   Droz-Perroteau, C., et al. (2010) Eulev cohort study rates of and factors associated with continuation of levetiracetam after 1 year. Beer Judge Certification Program, 77, 121-127.

[6]   Tan, T.C., de Boer, B.W. and Mitchell, A., et al. (2008) Levetiracetam as a possible cause of fulminant liver fail- ure. Neurology, 71, 685-686. doi:10.1212/01.wnl.0000324604.11657.c6

[7]   Skopp, G., Schmitt, H.P. and Pedal, I. (2006) Fulminant liver failure in a patient on carbamazepine and levetiracetam associated with status epilepticus. Archiv für Kriminologie, 217, 161-175.

[8]   Feeney, D.M. and Walker, A.E. (1979) The prediction of posttraumatic epilepsy. A mathematical approach. Archives of Neurology, 36, 8-12. doi:10.1001/archneur.1979.00500370038005

[9]   Naranjo, C.A., Busto, U., Sellers, E.M., Sandor, P., Ruiz, I., Roberst, E.A., et al. (1981) A method for estimating the probability of adverse drug reactions. Clinical Phar- macology & Therapeutics, 30, 239-245. doi:10.1038/clpt.1981.154

[10]   Hill, A.B. (1965) The environment and disease: Association or causation? Proceedings of the Royal Society of Medicine, 58, 295-300.

[11]   Lee, W.M. (2003) Drug-induced hepatotoxicity. The New England Journal of Medicine, 349, 474-485. doi:10.1056/NEJMra021844

[12]   Navarro, V.J. and Senior, J.R. (2006) Drug-related heaptotoxicity. The New England Journal of Medicine, 354, 731-739. doi:10.1056/NEJMra052270

[13]   Alvestad, S., Lydersen, S. and Brodtkorb, E. (2008) Cross-reactivity pattern of rash from current antiepileptic drugs. Epilepsy Research, 80, 194-200. doi:10.1016/j.eplepsyres.2008.04.003

[14]   Ahmed, S.N. and Siddiqi, Z.A. (2006) Antiepileptic drugs and liver disease. Seizure, 15, 156-164. doi:10.1016/j.seizure.2005.12.009

 
 
Top